Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 12, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 14, 2014, 1:18 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 1:18 PM MST (20:18 UTC)
- Expired
- Aug 14, 2014, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 161 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748 WGUS55 KFGZ 142018 FFWFGZ AZC005-142315- /O.NEW.KFGZ.FF.W.0012.140814T2018Z-140814T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 118 PM MST THU AUG 14 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 415 PM MST * AT 108 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE LITTLE COYOTE CANYON DRAINAGE SOUTHWEST OF SUPAI. FLASH FLOODING IS LIKELY IN LITTLE COYOTE CANYON...POSSIBLY AS FAR NORTH AS THE CONFLUENCE WITH HAVASU CREEK BELOW BEAVER FALLS. THIS WARNING DOES NOT INCLUDE SUPAI OR THE SUPAI CAMPGROUNDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...LITTLE COYOTE CANYON...SANDSTONE WASH...ALBERS WASH AND HAVASU CREEK BELOW BEAVER FALLS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3624 11279 3622 11273 3602 11279 3602 11291 $$ JJ
1 follow-up statement
964 WGUS75 KFGZ 142312 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 412 PM MST THU AUG 14 2014 AZC005-142320- /O.EXP.KFGZ.FF.W.0012.000000T0000Z-140814T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 412 PM MST THU AUG 14 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR WEST CENTRAL COCONINO COUNTY... STORMS HAVE ENDED NEAR THE WARNED AREA AROUND LITTLE COYOTE CANYON SOUTHWEST OF SUPAI...AND THE THREAT FOR FLOODING IS NO LONGER ANTICIPATED. LAT...LON 3624 11279 3622 11273 3602 11279 3602 11291 $$ KD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:45 AM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 14, 9:45 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 945 AM MST THU AUG 14 2014 .SYNOPSIS... EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY ACROSS MOST OF NORTHERN ARIZONA. THEN...BEGINNING FRIDAY...HIGH PRESSURE IN PLACE ACROSS THE REGION WILL LEAD TO A PERIOD OF DRYING CONDITIONS AND DECREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. BY THE WEEKEND...DAYTIME HIGH TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR. && .DISCUSSION...TODAY'S FORECAST IS A BIT TRICKY...RICH LOW LEVEL MOISTURE REMAINS OVER THE REGION...BUT IT IS QUITE SHALLOW WITH MUCH DRIER AIR MOVING IN LAST NIGHT ABOVE THE 5000 FT LEVEL. WITH DEWPOINTS IN THE 50S AND 60S...CUMULUS HAVE DEVELOPED QUICKLY THIS MORNING EVEN WITH MINIMAL SURFACE HEATING. MODELS SUGGEST THAT THERE WILL SUFFICIENT INSTABILITY BY THIS AFTERNOON FOR THUNDERSTORMS... BUT THE COVERAGE SHOULD BE LOWER THAN WHAT WE HAVE SEEN THE PAST SEVERAL DAYS. IN FACT...INSTABILITY IN A FEW LOCATIONS MAY BE ENOUGH FOR HAIL-PRODUCING STORMS...THOUGH WEAK WIND SHEAR SHOULD KEEP THESE SHORT-LIVED AND ISOLATED. FORECASTS FOR TODAY APPEAR ON TRACK WITH NO UPDATES PLANNED. .PREV DISCUSSION...(330 AM MST)...FOR TODAY...WHILE GPS DERIVED PRECIPITABLE WATER IS ON THE DECLINE...GOOD LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS NORTHERN ARIZONA THIS MORNING. IN ADDITION...THERE IS MUCH LESS CLOUD COVER AS COMPARED TO THIS TIME YESTERDAY. THE GFS AND NAM FORECAST SOUNDINGS INDICATE THERE WILL BE MORE THAN ENOUGH INSTABILITY FOR SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS MOST OF NORTHERN ARIZONA. HI-RES MODELS FORECAST SHOWERS AND THUNDERSTORMS TO INITIALLY FORM AROUND 10 AM OVER HIGHER TERRAIN BEFORE SLOWLY MOVING EASTWARD. THIS MAKES SENSE GIVEN 0-6 KM WINDS WILL BE OUT OF THE WSW. FRIDAY THROUGH THE MIDDLE OF NEXT WEEK...MODELS ARE IN GOOD AGREEMENT THAT HIGH PRESSURE WILL SET UP OVER THE STATE LEADING TO A PERIOD OF GENERALLY LIGHT WESTERLY WIND FLOW. THE ATMOSPHERE WILL DRY DECREASING THE CHANCES FOR PRECIPITATION AND WILL ALLOW DAYTIME HIGH TEMPERATURES TO CLIMB TO NEAR NORMAL BY THE WEEKEND. && .AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE HIGHEST TERRAIN FIRST AND SPREADING TO THE VALLEYS. STORM MOTION THIS AFTERNOON FROM WEST TO EAST. PRECIPITATION ENDING BY 03Z FRI. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.....JJ/RR AVIATION...MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 14, 10:03 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1003 AM MST THU AUG 14 2014 AZZ004>018-037>040-150300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1003 AM MST THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND THROUGH EARLY THIS EVENING. THE PRIMARY HAZARD FROM THESE STORMS WILL BE FREQUENT LIGHTNING. PERIODS OF HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS ALSO POSSIBLE...ALONG WITH ISOLATED HAIL. STORM MOTIONS WILL GENERALLY BE FROM THE SOUTH-SOUTHWEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRIER AIR MOVING INTO ARIZONA FROM THE WEST WILL SHARPLY REDUCE STORM CHANCES AND COVERAGE. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:42 PM MST | Areal Flood Advisory | FGZ | Coconino | 93 min |
| Aug 14, 1:29 PM MST | Special Weather Statement | FGZ | Coconino | 31 min |
| Aug 14, 2:00 PM MST | Areal Flood Advisory | FGZ | Yavapai | 90 min |
| Aug 14, 2:56 PM MST | Areal Flood Advisory | FGZ | Coconino | 109 min |
| Aug 14, 3:16 PM MST | Areal Flood Advisory | FGZ | Navajo | 119 min |
| Aug 14, 4:31 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.